Primarily produced in the gastrointestinal tract and the central nervous system, the chemical, serotonin is essential for the body to function and plays a vital role in digestion, sleep, and appetite. Too much serotonin, however, can lead to serotonin syndrome, a disease that ranges from mild to life-threatening. Serotonin syndrome is also referred to as serotonin disease.
Definition & Facts
Serotonin syndrome occurs when too much serotonin is in the body, usually as a side effect of taking a drug or multiple drugs. Since serotonin is a neurotransmitter and responsible for carrying messages to other parts of the brain and body, it is essential to have enough. Low levels of serotonin can lead to psychological problems such as depression. However, having too much is also problematic since it causes problems with the nervous system. If left untreated, serotonin syndrome can lead to death.
Symptoms & Complaints
- A feeling of restlessness
- Goose bumps and shivering
- Sweating profusely
- A disoriented or confused feeling
- Increase in blood pressure
- Increase in heart rate
- Muscle problems, such as rigid muscles or twitching muscles
- Loss of coordination
- Dilated pupils
In a moderate case, the above symptoms will be present, but patients may also experience the following:
- Problems with speech due to the interruption of neurotransmitters
- Frequent bowel movements
- Very low body temperature
If left untreated, symptoms may escalate. Symptoms that signal a severe case of the disease are:
- Very high fever
- Complete loss of consciousness
- A heartbeat that is not only fast but also irregular
Serotonin syndrome occurs when there is too much serotonin in the body. While it’s necessary for the intestines, the brain, and the spinal cord to produce this chemical to regulate everything from digestion to the way a person behaves, too much can be harmful.
The most common reason people end up with too much serotonin in their body is because of drugs they are taking: either over-the-counter, prescription, or illegal drugs. One medication that increases serotonin levels in the brain should not negatively impact the average person, but two or more combined can lead to serotonin syndrome.
Antidepressants are a common culprit when it comes to serotonin syndrome, but even dietary supplements can be a problem. A further list includes certain antibiotics and antiviral drugs, pain medication, mood stabilizers, and migraine medicines.
Not every medication in each category poses a risk where serotonin is concerned. However, it is important for patients to work closely with a physician to ensure they are not taking too many drugs that increase serotonin levels at the same time.
The only other known cause of serotonin syndrome is when a person intentionally ingests too many pills that increase serotonin levels. In most cases of intentional overdose, the individual has taken too many antidepressants.
Diagnosis & Tests
There is not a simple way to diagnose serotonin syndrome. To find out if a person is likely to suffer from the condition, doctors must rule out other possible causes. For this reason, it is a good idea for patients to keep a journal of their symptoms and to bring in all prescription and over-the-counter drugs as well as supplements when seeing a doctor. It’s also important for patients to be honest about illegal drug use.
Doctors will start by asking patients a series of questions meant to find out more about medical history and symptoms. An external physical examination of the body will also be performed. Tests will then be run to check for infections. The doctor may also test serotonin levels as well as run tests to exclude conditions that have the same symptoms. These tests could include any of the following:
The invasiveness of these tests will depend on the doctor and the symptoms and background of the individual patient.
Treatment & Therapy
Treatment for serotonin syndrome depends on the severity and the cause. If the symptoms are minor, the patient will be taken off of medication or supplements that increase serotonin levels. If this is done early enough, symptoms should go away on their own.
Most of the time, excessive amounts of serotonin will make their way out of the body, and the patient will stop having symptoms within one to three days. However, serotonin disease caused by antidepressants may require further monitoring, and patients could see a delay in symptom reduction because serotonin from certain antidepressants can stay in the body for months.
If symptoms are severe, emergency treatment will be administered in a hospital. The doctor will come up with a comprehensive plan to treat serotonin syndrome, which may include any of the following:
- Muscle relaxants to help the parts of the body affected by nerve problems
- Medications that block serotonin production while the patient is trying to get rid of excess serotonin
- IV fluids to help with fever and to keep a patient hydrated
- An oxygen mask so blood oxygen levels do not drop too low while the neurotransmitters within the body have trouble communicating
- Blood pressure and heart rate medication
- In dire cases, a patient may have to be dependent on a breathing tube. This will take place in an intensive care unit.
Prevention & Prophylaxis
It’s essential for patients to work with their doctors to avoid taking more than one drug containing serotonin at a time if at all possible. If signs of serotonin disease occur, patients should see their doctor immediately to be assessed.